Rhinitis Medicamentosa (Nasal Decongestant Spray Addiction)
Afrin and other related nasal decongestant sprays are popular over-the-counter nasal sprays to treat nasal congestion as well as nasal obstruction due to sinusitis, upper respiratory infections, allergies, etc. Any nasal sprays containing phenylephrine, neo-synephrine, oxymetazoline, and xylometazoline (look under the active ingredients) are considered nasal decongestants.
These sprays contain a potent vasoconstrictor active ingredient which in essence reduces the blood flow to a person's nose after spray use resulting in a decrease in edema of the nasal lining. This medication is perfectly safe and very effective to use but only when used as directed. What many people fail to realize, unfortunately, is that you are not supposed to use the spray more often than every 12 hours and for no longer than 3 - 5 days.
Indeed, the directions on the box/bottle state (Example for Afrin):
"Do not use for longer than 3 to 5 days. Longer use could cause damage to your nasal tissue and lead to chronic congestion. If your symptoms do not improve, see your doctor.
What exactly happens after 3 - 5 days of use and what is meant by "damage"?
To explain, I like to use the analogy of a tourniquet on a leg.
Each time afrin is sprayed into the nose, the medication causes the blood vessels to squeeze shut, just like a tourniquet to a leg squeezes shut the blood flow to the foot. Fortunately, the medication effects only lasts about 12 hours before the "chemical tourniquet" wears off.
What happens after more frequent and longer use is that the nose slowly starts to starve of oxygen and nutrients. Imagine placing a tourniquet on a leg every 12 hours for more than 5 days. Eventually, the foot is not going to be very healthy deprived of consistent blood flow resulting in edema and potentially even physical damage.
The nasal equivalent of persistent chemical tourniquet placement is "rhinitis medicamentosa." In essence, the medication starts to not work as well and the blood vessels to the nose start to markedly increase in order to bring oxygen and nutrients to the nasal lining which has been deprived of these essential materials. This blood vessel engorgement results in a severe nasal congestion and obstruction (rebound phenomenon).
Due to the severe nasal congestion and engorgement of blood flow, it forces the patient to keep using afrin more and more in order to get rid of these nasal symptoms.
The reason how it can cause all these problems is due to the location. Given its location in the very back of the nose (against the back wall in fact), it is immediately behind the eustachian tube. If the adenoids become large, they can physically block the eustachian tubes resulting in great difficulty in getting the ears to pop (if at all) resulting in a persistent clogged ears.
The patient's nose in essence has become addicted to the nasal spray to obtain a temporary relief that will only get worse. Eventually, a patient may find themselves spraying their nose every few hours.
Note that this "addiction" only occurs with nasal decongestant sprays and NOT with steroid & other types of nasal sprays. Also nasal decongestant pills like sudafed are also without this potential risk.
Just like with any addiction, there is going to be a withdrawal process. The withdrawal for afrin addiction is severe nasal congestion and obstruction lasting a few weeks to more rarely even months. These withdrawal symptoms are unavoidable and truly miserable unfortunately. However, there are a few medications that can help blunt the severity, though withdrawal will still be experienced. As such, treatment we prescribe patients are as follows:
- STOP the nasal decongestant spray use immediately (more rarely, one can try to wean off the afrin by diluting the concentration with saline by 25% on a daily basis)
- High dose prednisone starting at 60mg tapered slowly over ~2 weeks
- Start steroid nasal spray AND anthistamine nasal spray use
- Can also start hypertonic saline flushes to the nose as a natural and gentle decongestant (we suggest Neilmed Sinus Rinse sold over-the-counter)
Usually within 4 weeks, the withdrawal symptoms start to improve and once completely resolved, your nose will be back to its normal healthy state!
A story on this problem was published in the New York Times. Click here to read it.
If you have beome addicted to afrin, please contact our office for an appointment.
Related Blog Articles
- Nasal Congestion or Obstruction During Pregnancy
- Popular Nasal Decongestants Associated with Birth Defects
- How Can Nasal Obstruction CAUSE Clogged Ears?
- With A Deviated Septum, Why Does Nasal Obstruction Come and Go?
- Nasal Congestion Affected By How Well the Nose is Able to Cool Itself
- Nasal Surgery Helps With Snoring
Related Articles Readers Have Viewed
Safe nasal sprays without addiction potential:
Any information provided on this website should not be considered medical advice or a substitute for a consultation with a physician. If you have a medical problem, contact your local physician for diagnosis and treatment. Advertisements present are clearly labelled and in no way support the website or influence the contents.
Recommend this Webpage to Others
By Clicking +1!
Join Us on Facebook!